Hail, Butte
- When
- August 8, 6:16 PM MST
- Where
- Butte County, Belle Fourche
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 44.670, -103.850
A severe thunderstorm tracked northeastward from Crook County, Wyoming across southern Butte County. The storm produced large hail and strong wind gusts in Belle Fourche.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked northeastward from Crook County, Wyoming across southern Butte County. The storm produced large hail and strong wind gusts in Belle Fourche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:37 PM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 237 PM MDT SAT AUG 8 2015 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 222 PM MDT SAT AUG 8 2015 UPPER LEVEL ANALYSIS HAS COMPLEX PATTERN WITH RIDGE OVER THE SOUTH CENTRAL CONUS...AND SEVERAL UPPER LOWS FROM THE GOA TO SOUTH CENTRAL CANADA. UPPER LOW OF INTEREST IS CURRENTLY OVER THE YELLOWSTONE AREA SLOWLY SHIFTING EAST. SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER NORTHEAST WYOMING AND THE BLACK HILLS...DRIFTING TO THE NORTHEAST. AT THE SURFACE...LOW PRESSURE IS LOCATED ACROSS EASTERN WYOMING INTO SOUTHERN SOUTH DAKOTA. TEMPERATURES AT 2PM ARE IN THE 70S AND 80S...WITH WINDS OUT OF THE EAST TO SOUTHEAST ACROSS SD...AND OUT OF THE SOUTH ACROSS NORTHEAST WY. FOR THIS AFTERNOON AND TONIGHT...UPPER LOW OVER THE YELLOWSTONE AREA WILL SLOWLY WEAKEN AND TRACK EAST THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TONIGHT AND SPREAD EAST ACROSS EASTERN PORTIONS OF THE CWA...WITH THE SEVERE THREAT GENERALLY DIMINISHING LATER IN THE EVENING. THE BEST CHANCES FOR PCPN LATE TODAY INTO TONIGHT WILL BE FROM FAR NORTHEAST WY THROUGH THE NORTHERN BLACK HILLS AREA AND ACROSS NORTHWEST SD. BY SUNDAY MORNING...THE WEAKENING UPPER LEVEL SYSTEM WILL BE MOVING INTO THE WESTERN DAKOTAS...WITH THE BEST CHANCES FOR RAINFALL SHIFTING TO EASTERN PORTIONS OF THE CWA...ESPECIALLY PORTIONS OF NORTHWEST INTO CENTRAL SD. WILL KEEP AT LEAST LOW CHANCES POPS ACROSS MUCH OF THE CWA THROUGH THE DAY SUNDAY...WITH SHOWERS AND STORMS PUSHING EAST OF THE FORECAST AREA SUNDAY NIGHT. THE THREAT FOR ISOLATED STRONG TO SEVERE STORMS LATER ON SUNDAY SHOULD MAINLY BE LIMITED TO CENTRAL SD. SUNDAY WILL BE A RELATIVELY COOL DAY ACROSS THE AREA...WITH HIGHS ONLY IN THE 70S AND LOWER 80S. BY SUNDAY EVENING...PRECIP CHANCES DECREASE AS THE SYSTEM SHIFTS EAST. LOW TEMPERATURES WILL FALL INTO THE 50S TO LOWER 60S. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 222 PM MDT SAT AUG 8 2015 HIGH PRESSURE BUILDS OVER THE CENTRAL ROCKIES AND WESTERN HIGH PLAINS THROUGH THE FIRST PART OF THE EXTENDED PERIOD. LARGE SCALE SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL LEAD TO MAINLY DRY CONDITIONS AND VERY WARM TEMPERATURES. A PERSISTENT LEE SIDE TROUGH WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTHWARD INTO THE FORECAST AREA. ALTHOUGH THE CAPPING INVERSION WILL BE QUITE STRONG UNDER THE STRENGTHENING UPPER RIDGE...ISOLD AFTN/EVE THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS ON MANY DAYS. TOWARD THE END OF THE EXTENDED PERIOD THE MODELS HAVE A VARIETY OF POSSIBLE SOLUTIONS REGARDING AN UPPER LOW IN THE WESTERN TROF TRACKING THROUGH THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS. THERE ARE CONSIDERABLE DIFFERENCES IN THE TIMING...STRENGTH AND PATH THE UPPER LOW MAY TAKE. OVERALL IT APPEARS THE UPPER RIDGE WILL BREAK DOWN BY THE END OF THE EXTENDED PERIOD. MOST OF THE ENERGY SHOULD BE IN THE NORTHERN STREAM...ACROSS SOUTHERN CANADA. A SURFACE LOW LOOKS TO DEVELOP OVER MONTANA/DAKOTAS...BRINGING A SLIGHT CHANCE FOR STORMS FRIDAY AND INTO THE WEEKEND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY ISSUED AT 222 PM MDT SAT AUG 8 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS MUCH OF THE REGION THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE NIGHT AND INTO SUNDAY. LCL MVFR CONDITIONS ARE POSSIBLE NEAR ANY THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...MLS AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 643 AM MDT SAT AUG 8 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091245- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 643 AM MDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH A VERY SMALL CHANCE FOR A TORNADO OVER FAR NORTHEAST WYOMING AND PARTS OF NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE FOR THUNDERSTORMS WILL PERSIST ON SUNDAY ACROSS MUCH OF THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE IN THE AFTERNOON...MAINLY TO THE EAST OF THE BLACK HILLS TOWARD SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 3 NW WASTA 44.10N 102.49W
08/08/2015 M72 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 WSW ALADDIN 44.59N 104.27W
08/08/2015 E1.00 INCH CROOK WY PUBLIC
MOSTLY 1/2 HAIL A FEW PIECES WERE 1
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.94W
08/08/2015 M63 MPH HAAKON SD DEPT OF HIGHWAYS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 654 PM MDT SAT AUG 8 2015 SDZ012-WYZ071-090130- BUTTE SD-NORTHEASTERN CROOK WY- 654 PM MDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE AND NORTHEASTERN CROOK COUNTIES UNTIL 730 PM MDT... AT 654 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BELLE FOURCHE...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLE FOURCHE...FRUITDALE AND BELLE FOURCHE RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. LAT...LON 4459 10406 4477 10407 4486 10371 4462 10353 TIME...MOT...LOC 0054Z 254DEG 31KT 4467 10402 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SAT AUG 8 2015
SDZ012-025-090130-
NORTHERN FOOT HILLS SD-BUTTE SD-
705 PM MDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAWRENCE AND
SOUTHWESTERN BUTTE COUNTIES UNTIL 730 PM MDT...
AT 705 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLE FOURCHE...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLE FOURCHE...NISLAND...FRUITDALE AND BELLE FOURCHE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN SOUTH DAKOTA.
LAT...LON 4486 10369 4461 10351 4458 10405 4460 10406
4478 10406
TIME...MOT...LOC 0105Z 253DEG 33KT 4465 10398
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 1 NW WALL 44.00N 102.25W
08/08/2015 M54 MPH PENNINGTON SD AWOS
&&
MCKEMYThe Rapid City radar (KUDX), 101 km away, was scanning. The volume nearest the first event began at 01:17 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The combination of strong wind and large hail caused property damage in Belle Fourche.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595983, 595984, 595985, 599965.